Certain kinds of medications can have an adverse effect on your teeth.
Long ago, children exposed to tetracycline developed tooth problems, including discoloration, later in life. The medication fell out of use, however, and is not an issue today.
The best precaution is to ask your family physician if any medications he or she has prescribed can have a detrimental effect on your teeth or other oral structures.
A condition called dry mouth is commonly associated with certain medications, including antihistamines, diuretics, decongestants and pain killers. People with medical conditions, such as an eating disorder or diabetes, are often plagued by dry mouth. Other causes are related to aging (including rheumatoid arthritis), and compromised immune systems. Garlic and tobacco use are other known culprits.
Dry mouth occurs when saliva production drops. Saliva is one of your body’s natural defenses against plaque because it acts to rinse your mouth of cavity-causing bacteria and other harmful materials.
Some of the less alarming results of dry mouth include bad breath. But dry mouth can lead to more serious problems, including burning tongue syndrome, a painful condition caused by lack of moisture on the tongue.
If dry mouth isn’t readily apparent, you may experience other conditions that dry mouth can cause, including an overly sensitive tongue, chronic thirst or even difficulty in speaking.